“Your Health Checkup” is our online column by Dr. Douglas Zipes, an internationally acclaimed cardiologist, professor, author, inventor, and authority on pacing and electrophysiology. Dr. Zipes is also a contributor to The Saturday Evening Post print magazine. Subscribe to receive thoughtful articles, new fiction, health and wellness advice, and gems from our archive.
Order Dr. Zipes’ new book, Damn the Naysayers: A Doctor’s Memoir.
I just returned from a family vacation in Positano, a charming seaside Italian village on the Amalfi coast built into the rugged cliffs that overlook the Tyrrhenian Sea … wonderful food, friendly people, and breathtaking landscapes. There were hundreds of stone stairs to climb between our villa and the beach, so I got my daily exercise dose! That, plus eating a Mediterranean diet, made for a healthy vacation.
Except for one shortcoming: smoke. Italy and many other European countries still harbor large populations of smokers, who now not only smoke cigarettes but also vape.
I wrote previously about the hazards of vaping in April and October of 2018, and stressed that the activity was associated with an increased risk for heart attacks. The surge in its popularity, particularly among young people, and the recently publicized pulmonary toxicity have prompted me to write about vaping again.
The Centers for Disease Control and Prevention (CDC) has noted a cluster of people — primarily adolescents and young adults — developing serious lung problems linked to the use of e-cigarettes. Almost 200 cases of severe respiratory illnesses related to vaping have been reported in 22 states in the U.S. All of the cases occurred in people vaping with either nicotine or tetrahydrocannabinol (THC), the active chemical in marijuana responsible for the “high.” Often people vape with both nicotine and THC, making it difficult to determine which compound might be the culprit.
According to the CDC, in 2018 more than 3.6 million U.S. middle and high school students said they had used e-cigarettes in the past thirty days. More than a third of twelfth graders reported vaping in the past twelve months. The nicotine content in vaping can be much greater than that found in combustible cigarettes. Teenage brains appear particularly vulnerable to the addictive effects of nicotine, perhaps making them more susceptible to other kinds of substance abuse in the future.
Individuals developing lung problems start out with infectious-like symptoms. They complain of severe respiratory symptoms such as difficulty breathing and shortness of breath, often with fever, cough, chest pain, vomiting, headache, and fatigue. Those most seriously ill require hospitalization — sometimes in an intensive care unit — and treatment with oxygen. Some need intubation and spend days on a mechanical ventilator. Whether or how much of the lung damage is reversible is uncertain at present. Recently, one death from pulmonary failure associated with vaping was reported in an Illinois adult.
Numerous ingredients in the vaping aerosol in addition to nicotine and THC could be responsible, such as ultrafine particles, heavy metals like lead, volatile organic compounds, and cancer-causing agents. E-liquids include propylene glycol, vegetable glycerin, and more than 7,000 choices of chemical additives for flavoring, some of which have been tested for toxicity in the laboratory, while most have not.
Multiple counterfeit or adulterated products — some from China — have also entered the market, adding to potential risks because they can contain unknown and untested ingredients. Recently, more than 1150 fake Juul pods from China were seized in Philadelphia.
No consistency exists so far in terms of a common product or device responsible for the lung problems. Even though it is still uncertain whether vaping is definitively the culprit because the short and long-term risks associated with vaping are still being determined, the number of affected individuals who vape appears to be increasing, making a link likely.
What should you do? Stop vaping, of course. This will be difficult for many who are addicted to the nicotine ingredient in e-cigarettes. The development of chest pain, difficulty breathing, unexplained fever, or symptoms noted above should generate an immediate visit to a physician.
To paraphrase Paul Dudley White, a famous Boston physician, death before 80 years is man’s fault, not nature’s. Don’t tempt the fates with vaping.
Featured image: Shutterstock.com.